Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 12, 2019Culberson County, Reeves County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 12, 2019, 7:16 PM CDT for Culberson County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2019, 7:16 PM CDT (00:16 UTC)
Expired
Mar 12, 2019, 8:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 4:36 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS54 KMAF 130016
SVRMAF
NMC015-025-TXC109-389-130115-
/O.NEW.KMAF.SV.W.0003.190313T0016Z-190313T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
716 PM CDT TUE MAR 12 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  Southwestern Lea County in southeastern New Mexico...
  Northwestern Reeves County in southwestern Texas...
  Northeastern Culberson County in southwestern Texas...

* Until 815 PM CDT/715 PM MDT/.

* At 716 PM CDT/616 PM MDT/, a severe thunderstorm was located over
  Malaga, or 14 miles southeast of Carlsbad, moving northeast at 40
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Loving, Malaga, Red Bluff Reservoir and Halfway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southeastern New Mexico...and western and southwestern Texas.

LAT...LON 3228 10417 3269 10361 3247 10328 3200 10391
      3200 10398 3198 10397 3199 10395 3196 10395
      3174 10424
TIME...MOT...LOC 0016Z 232DEG 34KT 3224 10407 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

80
1 follow-up statement
599 
WWUS54 KMAF 130032
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
732 PM CDT TUE MAR 12 2019

NMC015-025-TXC109-389-130115-
/O.CON.KMAF.SV.W.0003.000000T0000Z-190313T0115Z/
Eddy NM-Lea NM-Reeves TX-Culberson TX-
732 PM CDT TUE MAR 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA...
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES...

At 732 PM CDT/632 PM MDT/, a severe thunderstorm was located 10 miles
east of Loving, or 18 miles east of Carlsbad, moving northeast at 40
mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Loving, Malaga, Red Bluff Reservoir and Halfway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southeastern New Mexico...and western and southwestern Texas.

LAT...LON 3233 10410 3269 10361 3247 10328 3200 10391
      3200 10398 3198 10397 3199 10395 3196 10395
      3181 10415
TIME...MOT...LOC 0032Z 232DEG 34KT 3233 10393 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 6:34 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 12, 6:34 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Tue Mar 12 2019

.DISCUSSION...

&&

.AVIATION...
As of 2330z a Line of severe storms have moved into Culberson and
Eddy counties and moving east.  Carrying mention of these storms
in all TAFs along with possibility of large hail and wind gusts
in excess of 50kts. Will also have MVFR/IFR cigs ahead of it.
Expect very windy conditions tomorrow along with blowing dust...
could see gusts in the 45 to 60kt range.

&&

.PREV DISCUSSION... /issued 445 PM CDT Tue Mar 12 2019/

UPDATE...
Updated forecast for watch issuance.

DISCUSSION...
Tornado Watch #17 issued through 04z for SE NM and most of West
TX. Forecast already had mention of thunderstorms with some severe
this afternoon/evening so no change to that. Line of storms still
west of area be moving into CWA shortly.

PREV DISCUSSION... /issued 227 PM CDT Tue Mar 12 2019/

DISCUSSION...
Very potent upper low pushing into southwest Arizona this afternoon
will track eastward overnight with associated negatively tilted
trough pushing into west Texas this evening. Ahead of trough,
southeast winds will continue to strengthen allowing dewpoints in
the lower 60s to overspread much of the area. Surface based CAPES
are already pushing 2000 over parts of the Big Bend. Though
clouds are inhibiting low level heating, cooling aloft associated
with trough, breaks in clouds west of the Pecos, and continuing
warm/moist advection are expected to produce CAPES of 1000 to
2000 over a large part of the area by late afternoon. With bulk
shear exceeding 60 knots, conditions are ripening for organized
thunderstorms with rotating updrafts. Low LCLs and effective
helicity values of 200 to 300 across the area suggest that
generation of low level vorticity is heightened. For discrete
thunderstorms, damaging wind hail exceeding 2 inches and tornadoes
will be possible. As upper storm system and Pacific front
approach, convection will tend to merge along a line by mid-
evening and progress eastward across much of the area east of the
mountains overnight. These storms will be capable of producing
large hail in excess of an inch with winds potentially exceeding
60 mph over a large area. Though tornadoes will be less likely
within this line, the possibility cannot be ruled out.

Ahead of the front, southeast winds will be quite brisk, prompting
the continuation of a Wind Advisory over the western and southern
Permian Basin, the Davis Mountains, the Stockton Plateau and Lea
County in New Mexico through mid morning Wednesday. With approach
of the storm system, potentially damaging winds are expected to
develop across Eddy County New Mexico, the Guadalupe Mountains,
and the Deleware Mountains. In the wake of storms and Pacific
front, surface pressure gradient will remain tight much of
Wednesday particularly from Permian Basin north. West to southwest
winds will increase markedly across the area after sunrise
Wednesday as strong winds aloft begin to mix down to the surface.
Winds at 850 mph are progs to max out at 50 knots or above over
most of the area, suggesting strong gust potential. For this
reason, a High Wind Warning is in effect for all of southwest
Texas and southeast New Mexico except for the Presidio valley with
the greatest potential for sustained damaging wind generally
north of I-20 and at higher elevations. With significant rainfall
preceding the high winds, blowing potential will be limited
though visibility could restricted in localized areas. As the
pressure gradient begins to relax Wednesday evening, surface winds
will begin to taper off, allowing the High Wind Warning for most
of the area to expire mid-evening Wednesday. Strong winds will
likely continue in the Guadalupe Mountains overnight, so the High
Wind Warning for that area will continue until near daybreak
Thursday.

High temperatures will generally run 10 degrees below normal for
the next several days with lows slightly below normal as a cooler
airmass spreads across the area behind departing storm system.
After tonight, there will be little risk of precipitation again
until Friday night and Saturday as shearing upper trough slides
across area. Presently best changes appear to be in southeast New
Mexico. With Saturday morning temperatures possibly below freezing
over parts of the area, we may see a combination of rain and
freezing rain Friday night and into early morning Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  66  40  59 / 100   0   0   0
Carlsbad                       46  64  39  59 / 100   0   0   0
Dryden                         49  76  47  70 /  90   0   0   0
Fort Stockton                  47  68  42  60 / 100   0   0   0
Guadalupe Pass                 37  53  32  51 /  90  10   0   0
Hobbs                          40  60  35  56 / 100   0   0   0
Marfa                          36  64  33  58 /  90   0   0   0
Midland Intl Airport           46  65  40  59 / 100   0   0   0
Odessa                         44  65  40  59 / 100   0   0   0
Wink                           43  67  38  61 / 100   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM to 9 PM MDT Wednesday for Central
     Lea County-Northern Lea County-Southern Lea County.

     Wind Advisory until 9 AM MDT Wednesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 9 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning from 10 AM to 10 PM CDT Wednesday for Andrews-
     Big Bend Area-Borden-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Ward-Winkler.

     Wind Advisory until 10 AM CDT Wednesday for Andrews-Crane-
     Davis/Apache Mountains Area-Ector-Gaines-Glasscock-Loving-
     Midland-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Upton-Ward-Winkler.

     High Wind Warning until 6 AM MDT Thursday for Guadalupe
     Mountains.

     High Wind Warning until 10 PM CDT /9 PM MDT/ Wednesday for Van
     Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Mar 12, 1:30 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Tue Mar 12 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
130 PM CDT Tue Mar 12 2019 /1230 PM MDT Tue Mar 12 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across the region this
evening and until after midnight. The strongest storms will be
capable of producing large hail, damaging winds, as well as a tornado
threat. Brief heavy rainfall and localized flooding will also be
possible.

Very windy conditions are expected beginning tonight for much of
West Texas and Southeast New Mexico. A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains, Eddy County New
Mexico Plains. A Wind Advisory is in effect tonight for a significant
portion of the Permian Basin, Trans Pecos, and Davis Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong, damaging winds are expected Wednesday and Wednesday night
across southeast New Mexico and much of west Texas. A High Wind
Warning is in effect Wednesday through Wednesday evening for
southeast New Mexico and all of west Texas, except the Presidio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by late this afternoon
or early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 12, 5:56 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM CDT TUE MAR 12 2019

NMZ027-028-TXZ057-058-258-122345-
Eddy County Plains-Guadalupe Mountains of Eddy County-Van Horn and
Highway 54 Corridor-Reeves County and Upper Trans Pecos-Guadalupe
Mountains-
556 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES...

At 555 PM CDT/455 PM MDT/, strong thunderstorms were clustered near
Guadalupe Mountains National Park, or 8 miles northwest of Pine
Springs, moving northeast at 45 mph.

Locations impacted include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National Park,
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.

LAT...LON 3200 10492 3200 10485 3286 10484 3208 10414
      3172 10492
TIME...MOT...LOC 2255Z 240DEG 48KT 3195 10494

80
Special weather statement, Mar 12, 6:28 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
628 PM CDT TUE MAR 12 2019

TXZ057-058-074-130015-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans
Pecos-Davis/Apache Mountains Area-
628 PM CDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CULBERSON
COUNTY...

At 628 PM CDT, strong thunderstorms were clustered 27 miles southeast
of Salt Flat, or 29 miles south of Pine Springs, moving northeast at
50 mph.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 155.

LAT...LON 3175 10491 3165 10408 3131 10419 3083 10491
TIME...MOT...LOC 2328Z 237DEG 44KT 3147 10474

80
Special weather statement, Mar 12, 6:33 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM MDT TUE MAR 12 2019

NMZ027-028-130015-
Eddy County Plains-Guadalupe Mountains of Eddy County-
533 PM MDT TUE MAR 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EDDY COUNTY...

At 533 PM MDT, strong thunderstorms were clustered near Seven Rivers
Airport, or 13 miles south of Artesia, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Brantley Lake State Park, Carlsbad North, Carlsbad Caverns National
Park, Lea County Zip Franklin Memorial Airport, Loco Hills, Artesia
Municipal Airport, Otis, Cavern City Air Terminal, Living Desert
State Park, Dayton, Lakewood, Atoka and Lake Avalon.

LAT...LON 3297 10395 3237 10379 3212 10470 3296 10475
TIME...MOT...LOC 2333Z 218DEG 44KT 3266 10450

80
Local storm report, Mar 12, 6:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             30 SW CARLSBAD NORTH    32.14N 104.59W
03/12/2019  E1.75 INCH       Eddy               NM   PARK/FOREST SRVC

            PARK RANGER AT CARLSBAD CAVERNS NP

&&

CMR
Local storm report, Mar 12, 7:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             CARLSBAD                32.40N 104.24W
03/12/2019  E1.00 INCH       EDDY               NM   CO-OP OBSERVER

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:27 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves48 min
Mar 12, 7:39 PM CDTSpecial Weather StatementMAFReeves51 min
Mar 12, 7:58 PM CDTSpecial Weather StatementMAFReeves47 min
Mar 12, 8:05 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Winkler40 min
Mar 12, 8:13 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler47 min
Mar 12, 8:26 PM CDTSpecial Weather StatementMAFReeves34 min
Mar 12, 8:27 PM CDTTornado WarningMAFLoving, Ward, Winkler13 min
Mar 12, 8:39 PM CDTTornado WarningMAFAndrews, Loving, Winkler36 min
Mar 12, 8:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines45 min
Mar 12, 8:51 PM CDTSpecial Weather StatementMAFReeves39 min
Mar 12, 9:04 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines, Loving, Reeves, Ward, Winkler3 hr
Mar 12, 9:08 PM CDTSpecial Weather StatementMAFWinkler52 min
Mar 12, 9:10 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves, Ward65 min
Mar 12, 9:21 PM CDTTornado WarningMAFAndrews, Winkler24 min
Mar 12, 9:45 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines45 min
Mar 12, 10:01 PM CDTTornado Warning Tornado observedMAFAndrews14 min
Mar 12, 10:16 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Mar 12, 10:21 PM CDTSpecial Weather StatementMAFPecos39 min
Mar 12, 10:36 PM CDTSpecial Weather StatementMAFCrane, Dawson, Ector, Martin39 min
Mar 12, 11:01 PM CDTSpecial Weather StatementMAFBorden, Howard44 min
Mar 12, 11:05 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin3 hr
Mar 12, 11:09 PM CDTSpecial Weather StatementMAFPecos36 min
Mar 12, 11:37 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry53 min
Mar 12, 11:44 PM CDTSpecial Weather StatementMAFGlasscock, Reagan, Upton61 min
Mar 12, 11:48 PM CDTSpecial Weather StatementMAFTerrell57 min
Mar 12, 11:51 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Mar 13, 12:02 AM CDTSevere Thunderstorm WarningMAFTerrell58 min
Mar 13, 5:17 AM CDTWind AdvisoryMAFAndrews, Dawson, Gaines26 hr
Mar 12, 7:09 PM CDTSevere Thunderstorm WarningMAFEddy51 min
Mar 12, 7:20 PM CDTTornado Warning Tornado observedMAFEddy25 min
Mar 12, 7:44 PM CDTTornado WarningMAFEddy, Lea31 min
Mar 12, 8:16 PM CDTSevere Thunderstorm WarningMAFLea29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.